Alert archive / Colorado / Flash Flood Warnings in 2025

Flash Flood Warning 16, NWS Pueblo, CO

July 23, 20254 counties in Colorado

NWS Pueblo, CO issued this flash flood warning at Jul 23, 2025, 4:08 PM MDT for 4 counties in Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2025, 4:08 PM MDT (22:08 UTC)
Expired
Jul 23, 2025, 7:15 PM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

Counties Alamosa County, CO, Custer County, CO, Huerfano County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 136 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

830 
WGUS55 KPUB 232208
FFWPUB
COC003-027-055-109-240115-
/O.NEW.KPUB.FF.W.0016.250723T2208Z-250724T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
408 PM MDT Wed Jul 23 2025

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Southeastern Saguache County in central Colorado...
  Northeastern Alamosa County in southeastern Colorado...
  Western Custer County in southeastern Colorado...
  Northwestern Huerfano County in southeastern Colorado...

* Until 715 PM MDT.

* At 408 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2.5 inches in 
  1 hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas. Debris flow
           may be possible across and near the west-facing slopes
           of the Sangre de Cristo Mountains.

* Some locations that will experience flash flooding include...
  Crestone, Crestone Peak and Great Sand Dunes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3821 10566 3799 10551 3771 10545 3770 10553
      3775 10557 3811 10585

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2.5 INCHES IN 1 HOUR

$$

MG
1 follow-up statement
837 
WGUS75 KPUB 240114
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
714 PM MDT Wed Jul 23 2025

COC003-027-055-109-240124-
/O.EXP.KPUB.FF.W.0016.000000T0000Z-250724T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alamosa CO-Custer CO-Huerfano CO-Saguache CO-
714 PM MDT Wed Jul 23 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MDT THIS EVENING FOR 
SOUTHEASTERN SAGUACHE, NORTHEASTERN ALAMOSA, WESTERN CUSTER AND 
NORTHWESTERN HUERFANO COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3821 10566 3799 10551 3771 10545 3770 10553
      3775 10557 3811 10585

$$

Ehr

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:42 PM MDT, 1 hour 26 minutes earlier. Its key messages:

  • Rain lingers into this evening, then slightly cooler tomorrow, with continued chances for showers and thunderstorms.
  • Excessive rainfall and flash flooding will continue to be a concern this evening and again on Thursday, with a chance for strong to severe thunderstorms along and east of I-25 Thursday afternoon.
  • Hotter and drier weather expected for the weekend/early next week.
  • Potential increase in thunderstorm chances starting Tuesday, as moisture plume returns.
Area forecast discussion, Jul 23, 2:42 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
242 PM MDT Wed Jul 23 2025

.KEY MESSAGES...

- Rain lingers into this evening, then slightly cooler
  tomorrow, with continued chances for showers and
  thunderstorms.

- Excessive rainfall and flash flooding will continue to be a
  concern this evening and again on Thursday, with a chance for
  strong to severe thunderstorms along and east of I-25 Thursday
  afternoon.

- Hotter and drier weather expected for the weekend/early next
  week.

- Potential increase in thunderstorm chances starting Tuesday,
  as moisture plume returns.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 212 PM MDT Wed Jul 23 2025

Usual crop of afternoon convection has developed across the
region, though storm coverage has been a little less than
yesterday as some slightly drier air has mixed into the region.
Cold front and resultant north winds behind the boundary were
also limiting convection along the I-25 corridor at midday,
though expect storms to fill in here late this afternoon/early
this evening, as low level winds turn more e-ne, especially
across Pueblo/El Paso Counties. High instability (CAPE 1-2k
J/kg) and slow storm movement will again lead to pockets of
heavy rainfall, while very low shear (0-6km less than 20 kts)
suggests most if not all storms should remain sub-severe.
Activity wanes after sunset, ending at most locations by
midnight.

On Thursday, storm coverage likely to increase slightly, as
surface winds turn more easterly and push moisture back into the
eastern mountains. Weak upper level wave drifting through the
area will also aide in convection as CAPE again climbs into the
1-2k range by afternoon, while 0-6km shear rises a bit to
between 20-30 kts. While most storms should remain sub-severe,
there could be at least a couple marginal severe storms possible
on the plains, especially late afternoon/early evening east of
I-25 where CAPE/shear are maximized. Storm motion will remain
slow, with at least isolated pockets of heavy rainfall/flash
flooding possible. Max temps will drift another couple degf
downward as moisture and convective cloudiness increase.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Issued at 332 AM MDT Wed Jul 23 2025

Generally southwest flow aloft in place at the start of the
period, though some weak ridging is anticipated. Thunderstorms
are appearing likely across southern Colorado again Friday
afternoon, however, coverage of storms will be much lower given
a transition to more westerly flow along with the return of
drier air. Instability should be lowering as well, but some
guidance is hinting at some higher values over the plains. If
this occurs, would expect to see a few stronger storms. Flow and
shear is rather limited on Friday, and think the risk of severe
weather is low at this time. As 700mb temps begin to warm on
Friday, will see temps return to more normal conditions for this
time of year.

Further drying and warming into the weekend will support
continued drier weather along with above normal temperatures.
Highest temperatures in the upper 90s to around 100 will be
across the plains on Saturday and Sunday. Some slight increase
in moisture is possible on Sunday that could increase coverage
of any shower or thunderstorm activity. Still think development
will remain limited and confined to the higher terrain though.
Similar conditions anticipated on Monday, before precip chances
look to ramp back up moving into the middle part of next week.
Returning moisture still appears to be the trend by Tuesday,
again, increasing thunderstorm chances. If this trend continues,
heavy rainfall would be the main concern given the lacking flow
aloft.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1152 AM MDT Wed Jul 23 2025

Prevailing conditions will remain VFR the next 24 hrs, with again
a prob30 for tsra at all sites from mid afternoon until mid evening.
Brief MVFR/IFR cigs/vis due to heavy rain will be possible under
any stronger storms, with a period of gusty/erratic outflow winds
at all sites as well. Convection slowly diminishes this evening,
with gradually clearing skies overnight.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...PETERSEN
LONG TERM...RODRIGUEZ
AVIATION...PETERSEN
Hazardous weather outlook, Jul 23, 11:50 AM MDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1150 AM MDT Wed Jul 23 2025

COZ058>089-093>099-241800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1150 AM MDT Wed Jul 23 2025

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are likely today, with the main risks
being small hail, gusty winds to 45 mph, frequent lightning,
and locally heavy rainfall. Areas that saw heavy rain on Tuesday
and recent burn scars may see an increased risk of flash flooding
today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms increase in coverage and intensity as
we head into Thursday. Large hail, damaging winds, frequent
lightning, and heavy rainfall will all be possible with storms on
Thursday from the eastern mountains to the eastern plains, with
the highest risk over the I-25 corridor.

Additional showers and thunderstorms are expected to occur on
Friday across the region. The main concern with these storms will
be the potential of locally heavy rain, gusty winds, small hail
along with cloud to ground lightning.

From Saturday through Monday, it will be hot across the region with
only isolated shower and thunderstorm activity. If storms do occur,
they will be capable of strong gusty outflow winds. There is the
potential for an increase in thunderstorm chances starting Tuesday,
as moisture plume returns.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

10/RODRIGUEZ

In the hours before

Special weather statement, Jul 23, 2:29 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
229 PM MDT Wed Jul 23 2025

COZ062-063-069-072-073-076>079-232115-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Central Chaffee County Below 9000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
229 PM MDT Wed Jul 23 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CHAFFEE...WESTERN
FREMONT...NORTHWESTERN CUSTER AND NORTHEASTERN SAGUACHE COUNTIES
THROUGH 315 PM MDT...

At 229 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Coaldale, or 56 miles southwest of Colorado
Springs, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Swissvale, Texas Creek, Howard, Coaldale, Cotopaxi, and Hillside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 10595 3861 10577 3833 10530 3819 10583
TIME...MOT...LOC 2029Z 322DEG 16KT 3841 10572

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:17 PM MDTSpecial Weather StatementPUBCrowley43 min
Jul 22, 6:27 PM MDTSpecial Weather StatementPUBBent33 min
Jul 22, 6:34 PM MDTSpecial Weather StatementPUBEl Paso26 min
Jul 23, 2:22 PM MDTFlash Flood WarningPUBRio Grande, Saguache3 hr
Jul 23, 2:29 PM MDTSpecial Weather StatementPUBFremont46 min
Jul 23, 3:40 PM MDTFlash Flood WarningPUBFremont3 hr
Jul 23, 5:07 PM MDTSpecial Weather StatementPUBPueblo23 min
Jul 23, 5:46 PM MDTFlash Flood WarningPUBCostilla3 hr

Nearby

Flash Flood Warnings in Colorado, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.